Texas, 2008Wildfire in Texas, January 28 to 29, 2008
January 28 to 29, 2008 · NWS SJT · 4 events in 4 counties and zones
A combination of strong west winds, very dry air and dry vegetation resulted in critical to extreme fire conditions across West Central Texas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $260,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of strong west winds, very dry air and dry vegetation resulted in critical to extreme fire conditions across West Central Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 28, 5:21 AM CST, 4 hours 39 minutes earlier.
Area forecast discussion, Jan 28, 5:21 AM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
521 AM CST MON JAN 28 2008
.AVIATION...
RAPID GULF MOISTURE RETURN HAS OCCURRED DURING THE OVERNIGHT HOURS
ON THE HEELS OF GUSTY SOUTH WINDS. NIGHTTIME FOG/STRATUS SATELLITE
IMAGERY SHOWS STRATUS STREAMING NORTH ACROSS WEST CENTRAL TEXAS
THIS MORNING. CIGS HAVE BEEN IN THE MVFR RANGE, ALTHOUGH RECENTLY
TERMINALS DOWN SOUTH (KSOA, KJCT) HAVE EITHER DROPPED INTO THE IFR
CAT OR ARE TRENDING THAT WAY. RUC MODEL SOUNDINGS ALSO SUPPORT
THIS NOTION AS WELL. WILL THROW IN TEMPO IFR CIGS FOR ALL
TERMINALS EXCEPT KABI WHICH BASED ON RUC SOUNDINGS WILL LIKELY
STAY MVFR. THE STRATUS SHOULD BREAK BY AROUND 16 OR 17Z FROM WEST
TO EAST. AFTER STRATUS SCATTERS OUT AT THE TERMINALS LATER ON, THE
REMAINDER OF THE FORECAST PERIOD SHOULD REMAIN VFR. FOR WINDS, WENT
WITH THE STRONGEST WINDS UP NORTH AT KABI FOR TODAY AS THEY WILL
APPROACH 20-25KTS BY AFTERNOON.
LACY
&&
.PREV DISCUSSION... /ISSUED 436 AM CST MON JAN 28 2008/
DISCUSSION...
WIND WILL BE ONE OF THE MAIN FORECAST ISSUES WITH THIS PACKAGE...
AS WELL AS FIRE WEATHER DANGER ON TUESDAY. GUSTY SOUTH WINDS
OCCURRING TONIGHT ACROSS THE BIG COUNTRY AND CONCHO VALLEY...IN
RESPONSE TO LOW-LEVEL JET. A SURGE IN DEWPOINTS IS ALSO OCCURRING
WITH READINGS QUICKLY CLIMBING THROUGH THE 40S.
GUSTY SOUTH TO SOUTHWEST WINDS WILL OCCUR THROUGH TODAY WITH THE
HIGHEST SPEEDS ACROSS ROUGHLY THE NORTHERN THIRD OF OUR AREA. ON
THE FENCE AS TO WHETHER TO ISSUE A WIND ADVISORY FOR THE BIG
COUNTRY. WITH THE HIGH CLOUD CANOPY EXPECTED TO THICKEN HOWEVER...
THIS SHOULD LIMIT SLIGHTLY THE AMOUNT OF MIXING...SO AT THIS
TIME THINK THAT THE SPEEDS WILL STAY JUST BELOW CRITERIA. WILL
GO AHEAD AND ISSUE A LAKE WIND ADVISORY TODAY FOR ALL APPLICABLE
COUNTIES. THICKENING HIGH CLOUDINESS WILL ALSO HAVE A SLIGHT
LIMITATION ON THE AMOUNT OF HEATING...SO GOING WITH HIGHS A FEW
DEGREES BELOW GFS MOS GUIDANCE.
SURFACE PRESSURE GRADIENT AND MIXING EFFECTS WILL HELP TO KEEP
THE WINDS UP TONIGHT ACROSS THE NORTHERN HALF OF WEST-CENTRAL
TEXAS.
ON TUESDAY...STRONG WINDS AND AN INTRUSION OF VERY DRY AIR
WILL RESULT IN A CRITICAL FIRE WEATHER DAY FOR OUR REGION.
COLD FRONTAL PASSAGE TO OCCUR TUESDAY MORNING. STRONG GUSTY
NORTHWEST WINDS WILL OCCUR FOR SEVERAL HOURS AFTER THE FRONT
PASSES. WE HAVE ISSUED A FIRE WEATHER WATCH FOR ALL OF OUR
COUNTIES TUESDAY. HAVE UNDERCUT THE MODEL GUIDANCE DEWPOINTS...
GIVEN THE STRONG SUBSIDENCE AND INTRUSION OF VERY DRY AIR
THAT IS EXPECTED. WILL LIKELY NEED A WIND ADVISORY FOR AT
LEAST OUR NORTHERN AND POSSIBLY CENTRAL COUNTIES. DESPITE
A GREATER AMOUNT OF SUNSHINE EXPECTED TUESDAY...THE COLD AIR
ADVECTION SHOULD LIMIT THE TEMPERATURE CLIMB TO AROUND 7-14
DEGREES ABOVE THE MORNING LOWS.
SURFACE HIGH DROPPING SOUTHEAST INTO TEXAS BEHIND THE FRONT
WILL BRING A SHORT-LIVED REPRIEVE FROM THE WINDS TUESDAY
NIGHT. GUSTY SOUTH WINDS TO REDEVELOP ON WEDNESDAY AS THE
NEXT UPPER TROUGH DIGS INTO THE 4-CORNERS REGION AND LEE
SIDE SURFACE TROUGH DEVELOPS. THE GFS AND ECMWF CONTINUE TO
SHOW DIFFERENCES WITH THIS NEXT UPPER TROUGH AS IT MOVES
ACROSS TEXAS. THE ECMWF STILL MAINTAINS CLOSED LOW
DEVELOPMENT OVER NEW MEXICO WITH A SUBSEQUENT EASTWARD
TRACK ACROS NORTH-CENTRAL TEXAS. THE GFS TRENDS HAVE AN
OPEN WAVE TRACKING EAST ACROSS NORTH TX. WITH THE FORECAST
SYSTEM TRACK AND LIMITED TIME WINDOW FOR SUFFICIENT MOISTURE
RETURN...IT APPEARS THAT THE BETTER RAIN CHANCES WILL BE
FOCUSED NORTHEAST AND EAST OF OUR COUNTIES. RATHER GUSTY
NORTHWEST WINDS TO FOLLOW PASSAGE OF THE COLD FRONT WITH
THIS NEXT SYSTEM.
THE EXTENDED FORECAST FRIDAY INTO NEXT WEEKEND LOOKS DRY
FOR WEST CENTRAL TEXAS...WITH WEST TO SOUTHWEST FLOW
ALOFT.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 74 53 60 35 / 10 10 0 0
SAN ANGELO 74 53 64 32 / 10 10 0 0
JUNCTION 71 54 68 30 / 10 10 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR BROWN-COKE-
COLEMAN-CONCHO-HASKELL-JONES-MCCULLOCH-NOLAN-RUNNELS-TAYLOR-TOM
GREEN.
FIRE WEATHER WATCH TUESDAY AFTERNOON FOR BROWN-CALLAHAN-COKE-
COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-JONES-KIMBLE-MASON-
MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-SCHLEICHER-SHACKELFORD-
STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN.
&&
99/99/30
Hazardous weather outlook, Jan 28, 5:33 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
533 AM CST MON JAN 28 2008
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291145-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
533 AM CST MON JAN 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
THE FIRE DANGER WILL BE HIGH TODAY AS STRONG SOUTH WINDS COMBINE
WITH RELATIVE HUMIDITY VALUES IN THE 20S DURING THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FIRE WEATHER WATCH IS IN EFFECT FROM NOON UNTIL 6 PM TUESDAY.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP TUESDAY
AFTERNOON BEHIND A PACIFIC COLD FRONT. NORTHWEST WINDS WILL
INCREASE INTO THE 25 TO 35 MPH RANGE WITH GUSTS AS HIGH AS 45 MPH
UP ACROSS THE BIG COUNTRY. THIS WILL COMBINE WITH PLUMMETING RELATIVE
HUMIDITY VALUES DURING THE AFTERNOON TO CREATE OPTIMUM FIRE
CONDITIONS.
HIGH WINDS ON WEDNESDAY AND THURSDAY WILL KEEP THE FIRE DANGER
ELEVATED THROUGH MUCH OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
LACY
Wildfire, Taylor
- When
- January 28, 10:00 AM CST to 10:00 PM CST
- Where
- Taylor forecast zone
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
Multiple small fires, approximately 150 acres, occurred just east of U.S. Highway 83/84. Many families were evacuated. One storage building was destroyed.
Wildfire, Callahan
- When
- January 29, 10:00 AM CST to 10:00 PM CST
- Where
- Callahan forecast zone
- Property damage
- $200,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
A wildfire of unknown size, located at Farm to Market Road 18 and Chewy Lane, destroyed one house.
Wildfire, Crockett
- When
- January 29, 10:00 AM CST to 10:00 PM CST
- Where
- Crockett forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
A 1500-acre wildfire occurred along Interstate Highway 10 near mile marker 385.
Wildfire, Nolan
- When
- January 29, 10:00 AM CST to 10:00 PM CST
- Where
- Nolan forecast zone
- Injuries
- 0 direct, 4 indirect
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
A wildfire of unknown size destroyed one outbuilding in Maryneal. One fire truck was destroyed due to a collision with a truck tractor semi-trailer, caused by low visibilities from dense smoke.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Delaware, January 28, 20081 death · 3 injured · 1 event
- Wildfire and High Wind in Texas, January 28 to 29, 20083 injured · $2.2 million · 58 kt wind · 27 events
- High Wind in California, January 28, 2008$150,000 · 76 kt wind · 2 events
- High Wind in Texas, January 28, 2008$38,000 · 56 kt wind · 17 events
- Extreme Cold in North Dakota, January 28 to 30, 200836 events
- Flood in New Mexico, January 28, 2008$50,000 · 1 event
- Extreme Cold in South Dakota, January 28 to 30, 200824 events
- Extreme Cold in Montana, January 28 to 29, 200821 events
- High Wind in Oklahoma, January 28, 200856 kt wind · 10 events
- Heavy Snow and High Wind in Oregon, January 28 to 30, 200862 kt wind · 9 events
- Extreme Cold in Montana, January 28 to 29, 20088 events
- High Wind in Nevada, January 28, 200866 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78153, 78154, 78155, 78156.